Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 201, NWS Mobile, AL

May 27, 2009Clarke County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 27, 2009, 3:36 PM CDT for Clarke County, Alabama. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2009, 3:36 PM CDT (20:36 UTC)
Expired
May 27, 2009, 4:00 PM CDT
In force
24 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Clarke County, AL

The radar

The Mobile radar (KMOB), 123 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 3:38 PM CDTHAIL 1Coffeeville, AL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 578 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
578 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
466 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 272036
SVRMOB
ALC025-272100-
/O.NEW.KMOB.SV.W.0201.090527T2036Z-090527T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
336 PM CDT WED MAY 27 2009

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL CLARKE COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 400 PM CDT

* AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  COFFEEVILLE...OR 15 MILES WEST OF GROVE HILL...AND MOVING EAST AT 5
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES SOUTH OF OPINE BY 400 PM CDT...

LAT...LON 3171 8784 3169 8809 3172 8810 3175 8809
      3176 8810 3186 8812 3191 8789
TIME...MOT...LOC 2036Z 259DEG 6KT 3179 8800

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 12:29 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, May 27, 12:29 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
1230 AM CDT WED MAY 27 2009

.AVIATION...(18Z ISSUANCE)...WITH ACTIVITY ONGOING ALREADY AND
MOVING EAST...AM EXPECTING AN EARLIER END TO THE SHRA/TSRA OVER
WESTERN AREAS OF THE FA. OVER THE EAST...THE ACTIVITY MAY GO INTO
THE EVENING...BUT NOT THAT MUCH. ANOTHER ROUND OF TSRA IS EXPECTED
TO FIRE THURSDAY AHEAD OF A FRONT MOVING TOWARDS THE AREA. THIS
FRONT IS EXPECTED TO MOVE OVER THE AREA THURSDAY NIGHT...BRINGING A
RELATIVELY TRANQUIL PERIOD TO THE AREA.

16

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 27, 10:55 AM CDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE MOBILE AL
1055 AM CDT WED MAY 27 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-281100-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
1055 AM CDT WED MAY 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA PANHANDLE AND
THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...THROUGH MIDDAY THURSDAY...

...WATERSPOUTS POSSIBLE THROUGH LATE MORNING ACROSS AREA BEACHES AND
OFFSHORE...

...RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL OCCUR WITH
SLOWER MOVING STORMS TODAY...

...A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY...

THE PRIMARY TIME FOR WATERSPOUT FORMATION WILL BE UNTIL NOON TODAY.
WATERSPOUTS CAN FORM FROM FAIR WEATHER CUMULUS CLOUDS...MAINLY ALONG
NEAR SURFACE BOUNDARIES...SO RADAR DETECTABLE STORMS NEED NOT BE
PRESENT. IF YOU ENCOUNTER A WATERSPOUT IN A BOAT...NAVIGATE AWAY AT
RIGHT ANGLES TO THE DIRECTION OF MOTION OF THE VISIBLE SPRAY RING.
THE WATERSPOUT THREAT SHOULD DIMINISH BY NOON.

ADDITIONAL SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY.
SOME OF THE STORMS COULD BECOME STRONG...WITH BRIEF GUSTY WINDS AND
HEAVY RAIN. CLOUD TO GROUND LIGHTNING STRIKES CAN OCCUR WITH ANY
THUNDERSTORM. RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL
OCCUR WITH SLOWER MOVING STORMS TODAY.

A SLIGHT RISK OF SEVERE THUNDERSTORMS TOMORROW AFTERNOON AS A COLD
FRONT APPROACHES FROM THE WEST. AT THIS TIME...SUFFICIENT
ATMOSPHERIC INSTABILITY WILL EXIST FOR SEVERE THUNDERSTORM
DEVELOPMENT WITH DAMAGING WINDS AS THE PRIMARY THREAT.  A LINE OF
THUNDERSTORMS WILL FORM EARLY OVER INTERIOR SOUTHEAST MISSISSIPPI
AND WILL MOVE FROM WEST TO EAST DURING THE COURSE FOR THE DAY.

DUE TO RECENT HEAVY RAINS...AND MORE ON THE WAY...MINOR RIVER
FLOODING WILL CONTINUE OVER PORTIONS OF SOUTHEAST MISSISSIPPI.

THERE IS A MODERATE RISK OF RIP CURRENTS IN THE SURF ZONE ALONG AREA
BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF A COLD
FRONT THAT WILL MOVE ACROSS THE AREA THURSDAY NIGHT. A FEW OF THESE
STORMS COULD BECOME SEVERE ON THURSDAY WITH DAMAGING WINDS IN EXCESS
OF 60 MPH THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS FOR SEVERE
WEATHER IS NOT EXPECTED TO BE REQUIRED TODAY BUT MAY BE NEEDED ON
THURSDAY.

In the hours before

Special weather statement, May 27, 11:20 AM CDT, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1120 AM CDT WED MAY 27 2009

ALZ052-053-062-271645-
WASHINGTON-CLARKE-UPPER BALDWIN-
1120 AM CDT WED MAY 27 2009

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEAST WASHINGTON...THEN
MOVE OVER SOUTHERN CLARKE AND NORTHERN BALDWIN COUNTIES...

AT 1119 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TOINETTE...MOVING EAST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
EAST CENTRAL WASHINGTON COUNTY THROUGH 1145 AM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND
LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR
VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO
ALLOW A SAFE CROSSING.
Special weather statement, May 27, 11:49 AM CDT, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1149 AM CDT WED MAY 27 2009

ALZ062-064-FLZ001>003-271715-
INLAND ESCAMBIA-INLAND SANTA ROSA-UPPER BALDWIN-LOWER BALDWIN-COASTAL
ESCAMBIA-
1149 AM CDT WED MAY 27 2009

...A STRONG THUNDERSTORM WILL MOVE FROM EASTERN BALDWIN OVER
ESCAMBIA AND SANTA ROSA COUNTIES...

AT 1148 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTHWEST OF BAY SPRINGS...MOVING EAST AT
15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
BARRINEAU PARK THROUGH 1215 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND
LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR
VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO
ALLOW A SAFE CROSSING.
Special weather statement, May 27, 12:17 PM CDT, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1217 PM CDT WED MAY 27 2009

FLZ003>006-271800-
INLAND OKALOOSA-INLAND SANTA ROSA-COASTAL OKALOOSA-COASTAL SANTA
ROSA-
INCLUDING THE CITIES OF...CRESTVIEW...
1217 PM CDT WED MAY 27 2009

...A STRONG THUNDERSTORM WILL MOVE OVER EASTERN OKALOOSA AND WESTERN
SANTA ROSA COUNTIES...

AT 1213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES SOUTHWEST OF GALLIVER...MOVING EAST AT 10
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
GALLIVER...HOLT...BAKER...MILLIGAN AND CRESTVIEW THROUGH 100 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.
Special weather statement, May 27, 1:41 PM CDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
141 PM CDT WED MAY 27 2009

ALZ057-271930-
BUTLER-
141 PM CDT WED MAY 27 2009

...A STRONG THUNDERSTORM WILL AFFECT BUTLER COUNTY...

AT 139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORMS OVER BUTLER COUNTY...MOVING
EAST-NORTHEAST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
BOLLING...WALD...I65 AND AL 10...GREENVILLE AND I65 AND AL 185
THROUGH 230 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 2 TO 3 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND
LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR
VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO
ALLOW A SAFE CROSSING.
Special weather statement, May 27, 3:34 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
334 PM CDT WED MAY 27 2009

ALZ053-272115-
CLARKE-
334 PM CDT WED MAY 27 2009

...TWO STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CLARKE COUNTY...

AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES NORTHEAST OF COFFEEVILLE AND ANOTHERN
SOUTHEAST OF COFFEEVILLE...MOVING EAST AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
WEST CENTRAL CLARKE COUNTY THROUGH 415 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 2 TO 3 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND
LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR
VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO
ALLOW A SAFE CROSSING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 10:39 AM CDTSpecial Marine WarningMOB36 min
May 27, 11:13 AM CDTSpecial Marine WarningMOB47 min
May 27, 1:52 PM CDTSevere Thunderstorm WarningMOBCovington23 min
May 27, 3:55 PM CDTSevere Thunderstorm WarningMOBClarke35 min
May 27, 4:10 PM CDTFlash Flood WarningMOBWilcox65 min
May 27, 4:13 PM CDTFlash Flood WarningMOBClarke92 min
May 27, 4:29 PM CDTSevere Thunderstorm WarningMOBWilcox31 min
May 27, 4:36 PM CDTSevere Thunderstorm WarningMOBClarke, Washington24 min
May 27, 5:17 PM CDTSevere Thunderstorm WarningMOBClarke, Washington28 min
May 27, 6:07 PM CDTAreal Flood AdvisoryMOBClarke, Washington3 hr
May 27, 6:13 PM CDTAreal Flood AdvisoryMOBWilcox3 hr
May 27, 6:15 PM CDTSevere Thunderstorm WarningMOBClarke, Washington30 min
May 27, 6:39 PM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke, Washington36 min
May 27, 6:45 PM CDTFlash Flood WarningMOBWashington3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.